Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 83, NWS Northern Indiana

July 10, 2007Berrien County, Michigan; LaPorte County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 10, 2007, 7:23 PM EDT for Berrien County, Michigan; LaPorte County, Indiana. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2007, 7:23 PM EDT (23:23 UTC)
Expired
Jul 10, 2007, 8:30 PM EDT
In force
67 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties LaPorte County, IN, Berrien County, MI

The radar

The Northern Indiana radar (KIWX), 94 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 7:40 PM EDTMARINE TSTM WIND 51Michigan City, IN
Jul 10, 7:46 PM EDTTSTM WND DMGSpringville, IN1 TREE DOWN ON 400 W NEAR HWY 20

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2007-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2007-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-291 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 102324
SVRIWX
INC091-MIC021-110030-
/O.NEW.KIWX.SV.W.0083.070710T2323Z-070711T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
723 PM EDT TUE JUL 10 2007

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LA PORTE COUNTY IN NORTHWEST INDIANA
  BERRIEN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 830 PM EDT(730 PM CDT)

* AT 721 PM EDT(621 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE SEVERE STORMS WERE      
  LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF BENTON HARBOR 
  TO 4 MILES NORTHEAST OF PORTER...AND MOVING EAST AT 35 MPH.

* LOCATIONS IN THE PATH OF SEVERE THUNDERSTORMS INCLUDE...
  UNION PIER...TURNER SHORES AND LAKESIDE...
  MILLBURG...SAWYER AND SPRINGVILLE...
  SPINKS CORNERS...SODUS AND NEW TROY...
  BENTON HARBOR...MICHIGAN CITY...NEW BUFFALO...AND ST JOSEPH

THIS IS A DANGEROUS LINE OF SEVERE THUNDERSTORMS. IF YOU ARE IN THE
PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS IN EXCESS OF 60 MPH....
ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM
WINDOWS.

LAT...LON 4232 8653 4161 8722 4155 8649 4176 8641
      4182 8627 4223 8620

$$
2 follow-up statements
000 
WWUS53 KIWX 102347
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
746 PM EDT TUE JUL 10 2007

INC091-MIC021-110030-
/O.CON.KIWX.SV.W.0083.000000T0000Z-070711T0030Z/
LA PORTE IN-BERRIEN MI-
746 PM EDT TUE JUL 10 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM
EDT(730 PM CDT) FOR BERRIEN AND NORTHERN LA PORTE COUNTIES...

AT 742 PM EDT(642 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE SEVERE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 14 MILES NORTHEAST OF 
BENTON HEIGHTS TO 5 MILES NORTHEAST OF WESTVILLE...AND MOVING EAST AT
35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GLENDORA...LA PORTE...GALIEN...ROLLING PRARIE...EAU CLAIRE...BYRON...
BERRIEN SPRINGS...HUDSON LAKE...DAYTON...FISH LAKE AND BUCHANAN.

THIS IS A DANGEROUS LINE OF SEVERE THUNDERSTORMS. IF YOU ARE IN THE
PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS IN EXCESS OF 60 MPH....
.ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM
WINDOWS.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4225 8638 4170 8696 4160 8696 4155 8649
      4176 8641 4182 8627 4223 8620

$$
000 
WWUS53 KIWX 110035
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
832 PM EDT TUE JUL 10 2007

INC091-MIC021-110042-
/O.EXP.KIWX.SV.W.0083.000000T0000Z-070711T0030Z/
LA PORTE IN-BERRIEN MI-
832 PM EDT TUE JUL 10 2007

...THE SEVERE THUNDERSTORM WARNING FOR BERRIEN AND NORTHERN LA PORTE
COUNTIES EXPIRES AT 830 PM EDT(730 PM CDT)...

AT 829 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE LINE OF SEVERE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD 
MOVED OUT OF THE WARNING AREA AND THE WARNING HAS BEEN ALLOWED TO 
EXPIRE. WIND GUSTS UP TO 50 MPH WILL CONTINUE WITH THIS LINE OF 
THUNDERSTORMS AS THEY MOVE ACROSS SOUTHEAST LAPORTE... ST JOSEPH... 
AND CASS COUNTIES. 

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4225 8638 4170 8696 4160 8696 4155 8649
      4176 8641 4182 8627 4223 8620

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 6:20 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 10, 6:20 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
620 PM EDT TUE JUL 10 2007

.AVIATION...
LINE OF THUNDERSTORMS ALONG PRE-FRONTAL TROF OVER SRN LM-NE IL
EXTRAPOLATES THROUGH SBN AROUND 00Z AND FWA AROUND 03Z. EXPECT A
DIMINISHING TREND AFTER DARK BUT APPEARS TO BE SUFFICIENT RESIDUAL
INSTABILITY WITH MLCAPES RUNNING 2-3KJ/KG IN THIS AREA ATTM FOR
STORMS TO PERSIST TO FWA. SCT STORMS ALSO DVLPG FARTHER WEST ALONG
FRONT BUT DOUBTFUL IF THESE WILL SURVIVE INTO THE TERMINALS SO
DIDNT TRY TO TIME THESE IN. PREVIOUS FROPA TIMING OF 05Z AT SBN
AND 07Z AT FWA STILL LOOKS GOOD AND NO CHANGES MADE IN THIS REGARD.
DRIER AIR AND SUBSIDENCE WED AS RIDGE BUILDS INTO THE AREA DURING
THE AFTN SHOULD RESULT IN JUST SCT INSTABILITY CU DURING THE DAY.

&&

.PREV DISCUSSION... /ISSUED 407 PM EDT TUE JUL 10 2007/

SHORT TERM...
TODAY AND TONIGHT...COLD FRONT OVER WISCONSIN/IOWA THIS AFTERNOON
WILL MOVE SE TOWARD THE CWA THIS EVENING. TWO MAIN LINES OF
CONVECTION...BOTH ALONG PREFONTAL TROUGHS DEVELOPED THIS AFTERNOON.
THE FIRST LINE HAS MORE OR LESS FALLEN APART AND WHAT IS LEFT OF IT
IS BEING TAKEN OVER BY UPSTREAM CONVECTION. DEW POINTS CURRENTLY IN
UPPER 60S OVER CWA WITH LITTLE INHIBITION SUGGEST LINE SHOULD STAY
TOGETHER AS IT MOVES INTO AREA. LIMITING FACTORS MAY BE HIGHER LFCS
AND LOWER MLCAPES ASSOCIATED WITH SOME SLIGHTLY DRIER LOW-LEVEL AIR
OVER NW INDIANA. ALSO OF CONCERN WILL BE THE LACK OF SHEAR AS FA IS
WELL SOUTH OF BEST KINEMATICS. EVEN SO...STILL EXPECT LINE TO MOVE
THROUGH CWA THIS EVENING/TONIGHT. LEFT POPS A LITTLE LOWER IN SE
PART OF CWA AS CONFIDENCE NOT QUITE AS HIGH THAT LINE WILL HOLD
TOGETHER AFTER DARK. COOLER TEMPS TOMORROW BEHIND TONIGHTS COLD
FROPA WITH DECREASING DEW POINTS SHOULD FEEL MORE COMFORTABLE.

LONG TERM...
WEDNESDAY NIGHT THROUGH TUESDAY...THE PATTERN OF THIS PERIOD WILL BE
CHARACTERIZED BY AN AMPLIFYING RIDGE ALONG THE WEST COAST OF NORTH
AMERICA WITH A DEVELOPING UPPER TROF DOWNSTREAM OVER THE WESTERN
GREAT LAKES. HAVE ADDED A CHANCE FOR RAIN AND ISOLATED THUNDER
THURSDAY AS A SHORT WAVE TROF MOVES INTO THE FORECAST AREA
ASSOCIATED WITH UNUSUALLY STRONG MID AND UPPER LEVEL WINDS FOR THIS
TIME OF YEAR. THE NAM/WRF APPEARS TO BE HANDLING THIS SYSTEM BETTER
THAN THE OTHER MODELS. OTHERWISE...KEPT THE ADVERTISED AND ONGOING
COOLING TREND WITH DRY CONDITIONS INTO THE WEEKEND. THE LATEST GFS
RUN ATTEMPTS TO TRY TO LIFT THE UPPER TROF OUT FASTER THAN THE
ECMWF. GIVEN THE STRENGTH OF THE UPPER RIDGE OVER THE WEST CONUS AND
GIVEN THE PATTERN OF THE GFS TRYING TO MOVE SYSTEMS OUT TOO FAST IN
A HIGHLY AMPLIFIED PATTERN...PREFER THE MORE HIGHLY AMPLIFIED ECMWF.
KEPT HIGHS SUNDAY SIGNIFICANTLY BELOW 00Z MEX NUMBERS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 6 AM TO 8 PM EDT WEDNESDAY FOR LMZ043-
     046.

&&

SHORT TERM...LASHLEY
LONG TERM....SKIPPER
AVIATION...TAYLOR
Hazardous weather outlook, Jul 10, 4:14 AM EDT, 15 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
414 AM EDT TUE JUL 10 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-110815-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
414 AM EDT TUE JUL 10 2007 /314 AM CDT TUE JUL 10 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE
AREA...WITH ISOLATED DAMAGING WIND GUSTS POSSIBLE WITH THE
STRONGEST STORMS. A BETTER CHANCE FOR DAMAGING WINDS WILL
ACCOMPANY A LINE OF STORMS THAT WILL MOVE SOUTHEAST ALONG AND
AHEAD OF A COLD FRONT.

THERE IS AN INCREASED RISK OF RIP CURRENTS LATE THIS AFTERNOON
AND THIS EVENING...MAINLY NEAR PIERS AND JETTIES ALONG THE BERRIEN
COUNTY SHORELINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS CHANCES WILL CONTINUE INTO WEDNESDAY WITH AT LEAST
AN ISOLATED RISK FOR SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX.

LMZ043-046-061-110815-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
414 AM EDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE
AREA...WITH ISOLATED DAMAGING WIND GUSTS POSSIBLE WITH THE
STRONGEST STORMS. A BETTER CHANCE FOR DAMAGING WINDS WILL
ACCOMPANY A LINE OF STORMS THAT WILL MOVE SOUTHEAST ALONG A COLD
FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS CHANCES WILL CONTINUE INTO WEDNESDAY WITH AT LEAST
AN ISOLATED RISK FOR SEVERE THUNDERSTORMS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Special weather statement, Jul 10, 5:42 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
542 PM EDT TUE JUL 10 2007

OHZ004-005-015-016-102215-
DEFIANCE-HENRY-PAULDING-PUTNAM-
542 PM EDT TUE JUL 10 2007

...SPECIAL WEATHER STATEMENT...

AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CONTINENTAL...OR 12 MILES SOUTHEAST OF
DEFIANCE...MOVING NORTHEAST AT 25 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH INCLUDE... HOLGATE... STANDLEY... FLORIDA...
HAMLER... OKOLONA... MALINTA.. . AND ELERY.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
Special weather statement, Jul 10, 7:07 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
707 PM EDT TUE JUL 10 2007

INZ003-MIZ077-102345-
BERRIEN-LA PORTE-
707 PM EDT TUE JUL 10 2007

...SPECIAL WEATHER STATEMENT...

AT 703 PM EDT(603 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES
NORTHWEST OF ST. JOSEPH TO 31 MILES WEST OF WESTVILLE...MOVING EAST
AT 35 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN
AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH INCLUDE...LONG BEACH...ST. JOSEPH...
RIVERSIDE...TRAIL CREEK...UNION PIER...TURNER SHORES...SODUS AND
SPRINGVILLE.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:25 PM EDTSpecial Marine WarningIWX111 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Severe Thunderstorm Warnings in Indiana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.